Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 285, NWS Des Moines, IA

August 10, 2006Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2006, 5:11 AM CDT for Greene County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2006, 5:11 AM CDT (10:11 UTC)
Expired
Aug 10, 2006, 5:45 AM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Greene County, IA

The radar

The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:33 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4385 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.3
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 101011
SVRDMX
IAC073-101045-
/O.NEW.KDMX.SV.W.0285.060810T1011Z-060810T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL IOWA

* UNTIL 545 AM CDT

* AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES SOUTHEAST OF LAKE CITY TO COON RAPIDS...AND
  MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JEFFERSON BY 520 AM CDT.

THE TOWNS OF SCRANTON...CHURDAN...PATON...DANA...GRAND JUNCTION AND
RIPPEY ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS
FOR SEVERE WEATHER REPORTING ONLY.

LAT...LON 4221 9464 4186 9464 4186 9417 4221 9418

$$

MYERS
2 follow-up statements
000 
WWUS53 KDMX 101025
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 AM CDT THU AUG 10 2006

IAC073-101045-
/O.CON.KDMX.SV.W.0285.000000T0000Z-060810T1045Z/
GREENE IA-
524 AM CDT THU AUG 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENE COUNTY
UNTIL 545 AM CDT...

AT 519 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF GOWRIE TO JEFFERSON
TO 10 MILES EAST OF COON RAPIDS...MOVING EAST AT 45 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
GREENE COUNTY...INCLUDING THE TOWNS OF JEFFERSON...DANA...GRAND
JUNCTION...PATON AND RIPPEY.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS
FOR SEVERE WEATHER REPORTING ONLY.

LAT...LON 4221 9463 4186 9464 4186 9417 4221 9417

$$

MYERS
000 
WWUS53 KDMX 101048
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
547 AM CDT THU AUG 10 2006

IAC073-101057-
/O.EXP.KDMX.SV.W.0285.000000T0000Z-060810T1045Z/
GREENE IA-
547 AM CDT THU AUG 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 545 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF 
THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE. HOWEVER...OTHER STORMS WILL REMAIN IN THE COUNTY 
FOR ANOTHER HOUR OR SO.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS
FOR SEVERE WEATHER REPORTING ONLY.

LAT...LON 4221 9463 4186 9464 4186 9417 4221 9417

$$

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:07 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 10, 3:07 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT THU AUG 10 2006

.DISCUSSION...
ACTIVE WEATHER SO WILL KEEP DISCUSSION SHORT. WATCH JUST ISSUED FOR
PORTIONS OF CNTRL/WC COUNTIES THRU 7 AM. MAIN THREAT FROM STORMS
ROLLING OUT OF ERN NE WL BE WINDS. STORMS HAVE ALSO FIRED ALONG HWY
20 CORRIDOR IN REGION OF MU CAPE MAX AND STRONG DEEP LAYER SHEAR.
COULD SEE SOME LARGE HAIL EARLY THIS MORNING. FOR LATER TODAY AND
THIS EVENING...HAVE EMPHASIZED POPS FOR SOUTHERN HALF. THE NAM IS
STRONGLY SUGGESTING AN MCS TO ROLL OVER SRN IA WITH WIND/HEAVY RAIN
THREAT. HAVE ADDED SLT CHC POPS IN FAR E ON FRI TO ACCT FOR NAM
SOLUTION WHICH LINGERS AN INVERTED TROF AND PRECIP ACRS MUCH OF CWA.
THE GFS IS VIRTUALLY DRY. DAY SHIFT CAN RE-EVALUATE. IN THE LATER
PERIODS...STILL FOLLOWING CONSISTENT ECMWF TIMING FOR PRECIP LATE
SAT AND SUN. NO CHANGES DAYS 4-7.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Aug 9, 7:52 PM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT WED AUG 9 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
752 PM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS CENTRAL
IOWA. THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT FROM
DAMAGING WINDS. IN ADDITION...VERY HIGH RAINFALL RATES OF 2 INCHES
PER HOUR OR MORE COULD PRODUCE RAPID URBAN FLOODING. LARGE HAIL IS
A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY...MAINLY
SOUTH AND WEST OF A LINE FROM ROCKWELL CITY THROUGH DES MOINES TO
OSKALOOSA. MAIN THREAT WILL BE FROM DAMAGING WINDS WITH HAIL A
SECONDARY THREAT. ADDITIONAL THUNDERSTORMS ARE FORECAST ACROSS
CENTRAL IOWA ON SUNDAY INTO SUNDAY NIGHT...HOWEVER THE THREAT FOR
SEVERE WEATHER CANNOT BE DETERMINED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA TONIGHT. IN
ADDITION...SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN WESTERN AND
SOUTHERN PORTIONS OF THE AREA ON THURSDAY.

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:11 AM CDTSevere Thunderstorm WarningDMXCrawford34 min
Aug 10, 4:21 AM CDTSevere Thunderstorm WarningDMXTama24 min
Aug 10, 4:22 AM CDTSevere Thunderstorm WarningDMXSac44 min
Aug 10, 4:38 AM CDTSevere Thunderstorm WarningDMXCarroll52 min
Aug 10, 4:56 AM CDTSevere Thunderstorm WarningDMXHamilton53 min
Aug 10, 5:35 AM CDTSevere Thunderstorm WarningDMXHardin29 min
Aug 10, 5:39 AM CDTSevere Thunderstorm WarningDMXBoone36 min
Aug 10, 5:57 AM CDTSevere Thunderstorm WarningDMXStory33 min
Aug 10, 4:45 PM CDTTornado WarningDMXCalhoun, Hamilton, Webster45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.